Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2017, 3:01 PM MST for Pima County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 3:01 PM MST (22:01 UTC)
- Expired
- Jul 23, 2017, 3:30 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165
WUUS55 KTWC 232201
SVRTWC
AZC019-232230-
/O.NEW.KTWC.SV.W.0051.170723T2201Z-170723T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
301 PM MST SUN JUL 23 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 330 PM MST
* At 301 PM MST, a severe thunderstorm was located near Drexel
Heights, or 10 miles southwest of Tucson, moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Drexel Heights, Valencia West, Tucson Estates, Three
Points, Summit, South Tucson, San Xavier Mission and Ryan Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3224 11096 3206 11096 3208 11133 3227 11130
TIME...MOT...LOC 2201Z 086DEG 18KT 3217 11110
HAIL...1.00IN
WIND...60MPH
$$
GL2 follow-up statements
593 WWUS55 KTWC 232214 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 314 PM MST SUN JUL 23 2017 AZC019-232230- /O.CON.KTWC.SV.W.0051.000000T0000Z-170723T2230Z/ Pima- 314 PM MST SUN JUL 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR EAST CENTRAL PIMA COUNTY... At 314 PM MST, a severe thunderstorm was located over Valencia West, or 10 miles southwest of Tucson, moving west at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tucson, Drexel Heights, Valencia West, Tucson Estates, Three Points, Summit, South Tucson, San Xavier Mission and Ryan Field. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3224 11096 3206 11096 3208 11133 3227 11130 TIME...MOT...LOC 2214Z 084DEG 15KT 3216 11111 HAIL...<.75IN WIND...60MPH $$ GL
906
WWUS55 KTWC 232228
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
328 PM MST SUN JUL 23 2017
AZC019-232237-
/O.EXP.KTWC.SV.W.0051.000000T0000Z-170723T2230Z/
Pima-
328 PM MST SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 330 PM MST...
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire. However
heavy rain is continuing with this thunderstorm and a Flash Flood
Warning remains in effect for this area until 500 PM MST.
LAT...LON 3224 11096 3206 11096 3208 11133 3227 11130
TIME...MOT...LOC 2227Z 086DEG 18KT 3216 11115
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:34 PM MST, 27 minutes earlier.
Area forecast discussion, Jul 23, 2:34 PM MST, 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 234 PM MST Sun Jul 23 2017 .SYNOPSIS...Scattered to numerous showers and thunderstorms will continue through Monday night. Conditions for thunderstorms will become less favorable by mid week, before another upswing in activity develops late in the week into next weekend. && .DISCUSSION...Scattered showers and thunderstorms were occurring across southeast Arizona this afternoon. Some of these storms have been efficient rain producers as they move generally to the west. Expect a continuation of storms into the late evening hours where some will be capable of producing very heavy rain with a daily record precipitable water value of 1.92" on the Tucson morning sounding. After coordinating with the neighboring offices and WPC this morning, a flash flood watch was posted across Arizona, which includes the eastern two-thirds of the forecast area, or basically east of a Casa Grande to Sasabe line through midnight tonight. Based on latest high resolution model runs and 18z NAM, this watch may need to be extended for portions the area into Monday, like from Tucson northwest, as an inverted trof moves north out of Sonora MX and produces localized heavy rainers. Not clear cut but something to watch out for. The monsoon train will continue through the upcoming week, although it will slow down a bit on Tuesday thru Thursday before ramping back up again next weekend. High temperatures will also warm to at or slightly above normal values by mid-week with triple digits returning to the lower deserts from Tucson west. && .AVIATION...Valid thru 25/00Z. Scattered to numerous TSRA/SHRA this afternoon/evening, then isolated to scattered -TSRA/-SHRA late tonight into early Monday morning. Scattered to numerous TSRA/SHRA developing again late Monday morning and afternoon. Otherwise, VFR conditions with cloud decks generally 5k-10k ft AGL. Surface wind variable in direction mainly less than 12 kts, except in the vicinity of TSRA where gusts may exceed 45 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue into Monday with locally heavy rain and strong winds. Isolated to scattered showers and thunderstorms are then expected Tuesday into next weekend. Temperatures will remain below normal through Tuesday, with near normal readings the rest of the week. 20-foot winds will remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MST tonight for AZZ502>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:06 PM MST | Special Weather Statement | TWC | 69 min | |
| Jul 22, 5:21 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Jul 22, 5:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 18 min |
| Jul 22, 5:46 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Jul 22, 6:13 PM MST | Special Weather Statement | TWC | 62 min | |
| Jul 22, 6:17 PM MST | Flash Flood Warning | TWC | Pima | 88 min |
| Jul 22, 6:33 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Jul 22, 7:20 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 22, 8:27 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 23, 10:43 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 13 hr |
| Jul 23, 2:46 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 119 min |
| Jul 23, 2:51 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 114 min |
| Jul 23, 3:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 23, 3:12 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 23, 3:35 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 23, 3:47 PM MST | Special Weather Statement | TWC | Graham | 58 min |
| Jul 23, 3:55 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 23, 4:10 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Jul 23, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Graham | 42 min |
| Jul 23, 4:23 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Jul 23, 4:24 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Jul 23, 4:27 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
| Jul 23, 4:41 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Jul 23, 4:46 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 23, 4:47 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 118 min |
| Jul 23, 4:59 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.